Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


2ND TIME ASKING, NO RESPONSE THE 1ST TIME
Dec 31, 2009

I am on isentress and truvada once again! It's going on the 3rd week since I've been on it again. I am feeling more tired then usual since I've back on meds. I also changed my anti depressant from pristiq to Wellburtin, I'm hoping that was a wise decision, I haven't notice much of an difference with my depression. Back to the isentress! My skin is looking unhealthy and my face appears to look very tired and weary since I've been on meds. It seem like i am not getting the rest I need. also I would like to know has anyone reported any skin problems using isentress? I have been dealing with dry skin mostly with my face. I was wondering could this be side effects from the isentress? I don't have any drug resistance besides virecpt. I spoke to my doctor this week about feeling tired since I've been back on meds. He stated it could be due to the holiday season, this time if year or because of the weather. He also said he has 70 other patients on this med and they never mentioned feeling extremely tired since they've been on isentress. Please give me any advice on what I should suggest to my doctor if this problem continues. I requested a Geno type test, I guess that's what you call it but my doctor said he done one back in 2001. Is it time for another one? Thank you.

Response from Dr. Frascino

Hello,

It would be extremely, extremely, extremely (please, not three extremelys!) unlikely that your problems are related to Isentress! You are overly eager to blame Isentress when there are much more likely causes for your symptoms. Fatigue, for instance, is an extremely, extremely, extremely (note the three extremelys again!) common symptom associated with depression. You need to work closely with an HIV-knowledgeable psychiatrist to help get your depression under better control.

Dry skin can indeed be caused by winter weather and many other conditions. If a simple moisturizer doesn't help, see a dermatologist. Don't blame Isentress!

Resistance testing (genotype and/or phenotype) is primarily warranted when beginning or changing HIV regimens and also if a regimen is not effective in controlling HIV replication (viral load).

Bottom line: I strongly recommend you continue with your Isentress and Truvada while continuing to work on your other medical issues, especially depression.

Good luck.

Dr. Bob

BACK ON HIV MEDS Dec 14, 2009

I am a little concerned about being back on HIV medications. I have great worries about the facial wasting, but you have to do what you have to do if you want to live! I started back on one of the regimens I tried before because my doctor thought it was the best choice for me, Truvada and Isentress. I also changed my anti-depressant from Pristiq to the Generic form of wellbutrin( bupropion XL 150mg) once a day. The current anti depressant wasn't working well after 6 months and I heard Wellbutrin would be a good switch but my insurance company will only approve the generic form which most people say it's not as effective as the Brand name. However, I think I need good help! right after I started my HIV MEDS think weekend I so feel currently it's making changes to my face already. I have been experiencing dryness, dry eyes and the wasting looking syndrome on my face. or maybe I am confusing it with stress and just being tired of the having the fear that my face is wasting? i don't know anymore! I am just living in fear about facial wasting! In conclusion please give me your opinion, if i made the right decision on starting back on Truvada and Isentress and changing my anti depressant all in one day...also I got the H1NI shot because it was offered at my doctors apt, so I took advantage. I had a long weekend and hopefully things will get better. please answer my email to the best of your knowledge,. I tend to ramble when I type and I my have left some key points out of what I am asking but any advice would be helpful. Thanks!

Response from Dr. Frascino

Hi,

Restarting combination antiretroviral regimen is indeed the correct decision. The Truvada plus Isentress combo is generally not associated with lipoatrophy (facial wasting), compared to several of the other HIV drugs (particularly d4T (Zerit), dId (Videx) and AZT (Retrovir, Combivir, Trizivir)).

As for your suspicions that you experienced "facial changes" within days after restarting your medication, this would be impossible! HIV-associated lipoatrophy takes months to years to develop, if it occurs at all.

Your problem remains primarily psychiatric/psychological. You have irrational fears of facial wasting. I would suggest you work closely with a therapist (psychiatrist or psychologist) who can help you confront your worries and separate fact from fear. Anti-anxiety medication in addition to your antidepressants plus counseling (psychotherapy) may be beneficial.

I do agree with you: "You have to do what you have to do if you want to live!" Continue with your HIV medications while continuing to work on your anxiety and depression problems.

Good luck.

Dr. Bob

help me! need your clarity. I need to get back on my meds Nov 25, 2009

Hello,

I have been Hiv positive for 10yrs now and I am still having an hard time sticking with a regimen, the reason being is because I afraid of facial wasting. my 1st regimen was, Combivir and viracept which i now have drug resistance to Viracept, 2nd regimen Truvada, norvir and reyataz which I complained about the yellow eyes,then i started Truvada with viramune, Truvada with Lexiva, Truvada with isentress and then Truvada with Norivir and Prezista. Currently I am not taking anything.. I have an appt with my Doctor next Month and I really want to stick with a regimen but I am looking for something that won't cause facial wasting..please Help!!

Response from Dr. Frascino

Hello,

Certainly fear of medication side effects/toxicities can be a factor in non-adherence to a prescribed antiretroviral regimen. However, is your fear of facial lipoatrophy (wasting) really the only reason you are not taking your meds? I tend to doubt it. As I'm sure you have been advised by your HIV physician specialist, the antiretroviral drugs primarily associated with facial lipoatrophy are the thymidine analogue drugs -- d4T (Zerit), dId (Videx) and AZT (Retrovir, Combivir, Trizivir). You haven't been on any of these drugs since your first regimen! Facial wasting can also be associated with untreated HIV disease and possibly other antiretrovirals.

My advice is that you obtain a resistance test (phenotype/genotype) to ascertain if your multiple regimens and treatment interruptions have resulted in the development of resistance to one or more antiretrovirals. You should then work closely with your HIV physician specialist to decide on a regimen you are willing to take (avoiding the thymidine analogue drugs). You've been positively charged for a decade. If you can't find a regimen that you are willing to adhere to, facial wasting may be the least of your worries.

Good luck.

Dr. Bob



Previous
Is there a link between an Indeterminate Western Blot and HPV?
Next
Indeterminate HIV test while Pregnant

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement